Alert archive / Montana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 20, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 7, 2011, 9:32 AM MDT for Fergus County, Montana. It was in force for 30 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2011, 9:32 AM MDT (15:32 UTC)
- Expired
- Jul 7, 2011, 10:02 AM MDT
- In force
- 30 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
County Fergus County, MT
The radar
The Glasgow radar (KGGW), 166 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 9:38 AM MDT | HAIL 1 | 17 E Roy, MT | QUARTER SIZED HAIL AND GUSTY WINDS. |
| Jul 7, 9:38 AM MDT | HAIL 1 | 22 E Roy, MT | QUARTER SIZED HAIL AND GUSTY WINDS. |
| Jul 7, 9:38 AM MDT | HAIL 1 | 22 E Roy, MT | QUARTER SIZED HAIL AND WIND GUSTS ESTIMATED AT 30 MPH. |
| Jul 7, 9:38 AM MDT | HAIL 1.75 | 22 E Roy, MT | HAIL UP TO THE SIZE OF GOLF BALLS COVERING THE GROUND. FRONT WINDSHIELD BROKEN OUT OF A TRUCK. 0.24 INCHES OF RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 3.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 874 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1766 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
331
WUUS55 KTFX 071532
SVRTFX
MTC027-071615-
/O.NEW.KTFX.SV.W.0020.110707T1532Z-110707T1615Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
932 AM MDT THU JUL 7 2011
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME EAST CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...
* UNTIL 1015 AM MDT
* AT 928 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 19 MILES NORTH OF TIEGEN...MOVING EAST AT 35
MPH.
* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
EXTREME EAST CENTRAL FERGUS COUNTY.
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4730 10834 4730 10855 4727 10858 4727 10859
4737 10865 4752 10831 4751 10830 4732 10830
TIME...MOT...LOC 1532Z 250DEG 29KT 4732 10847
$$
NL2 follow-up statements
015
WWUS55 KTFX 071548
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
948 AM MDT THU JUL 7 2011
MTC027-071615-
/O.CON.KTFX.SV.W.0020.000000T0000Z-110707T1615Z/
FERGUS MT-
948 AM MDT THU JUL 7 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM MDT
FOR EXTREME EAST CENTRAL FERGUS COUNTY...
AT 943 AM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED
OVER EXTREME EAST CENTRAL FERGUS COUNTY...OR 24 MILES NORTH OF
WINNETT...MOVING EAST AT 35 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4730 10834 4731 10844 4744 10844 4751 10830
4732 10830
TIME...MOT...LOC 1548Z 250DEG 29KT 4736 10829
$$
NL905
WWUS55 KTFX 071602
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1002 AM MDT THU JUL 7 2011
MTC027-071612-
/O.CAN.KTFX.SV.W.0020.000000T0000Z-110707T1615Z/
FERGUS MT-
1002 AM MDT THU JUL 7 2011
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL FERGUS
COUNTY IS CANCELLED...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...THUS THE
WARNING HAS BEEN CANCELLED.
LAT...LON 4730 10834 4731 10844 4744 10844 4751 10830
4732 10830
TIME...MOT...LOC 1602Z 250DEG 29KT 4740 10813
$$
NLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:10 AM MDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jul 7, 6:10 AM MDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 610 AM MDT THU JUL 7 2011 ...UPDATE TO AVIATION... .DISCUSSION... TODAY THROUGH SATURDAY...AN UPPER LEVEL HIGH PRESSURE RIDGE WILL REMAIN OVER THE ZONES TODAY. TO THE WEST...THE NEXT LOW PRESSURE TROF WILL APPROACH THE WEST COAST BY LATE AFTERNOON. WEAK INSTABILITY WILL DEVELOP ACROSS THE SOUTHWEST ZONES AGAIN TODAY. STRONGER INSTABILITY WILL DEVELOP OVER THE NORTHEAST ZONES...HOWEVER MOISTURE WILL BE LACKING IN THAT AREA AND CONVECTION WILL BE DIFFICULT...AND MOST ACTIVITY WILL BE RESTRICTED TO THE SOUTHWEST ZONES AND PERHAPS UP TO LWT. A SHORTWAVE WILL MOVE THROUGH THE SOUTHWEST AND ENHANCE THE EVENING CHANCE OF THUNDERSTORMS...AND A COLD FRONT ASSOCIATED WITH THE APPROACHING TROF TO THE WEST WILL MOVE THROUGH THE AREA LATER THURSDAY NIGHT. THE UPPER LEVEL TROF WILL BE OVER THE PACIFIC NORTHWEST BY FRIDAY MORNING AND OVER THE ROCKIES FRIDAY AFTERNOON. STRONG WINDS WILL DEVELOP BEHIND THE COLD FRONT PASSAGE. DURING THE DAY...THE COMBINATION OF STRONG MID LEVEL WINDS AND AFTERNOON HEATING WILL CONTINUE THE STRONG...GUSTY WINDS AT THE SURFACE ACROSS THE NORTHERN ROCKIES AND PLAINS. STRONGEST WINDS SHOULD BE OVER THE ROCKIES BUT AT THIS TIME WIDESPREAD WINDS MEETING WARNING CRITERIA DO NOT SEEM LIKELY...BUT THIS WILL HAVE TO BE WATCHED. COOLER TEMPS WILL MOVE INTO THE AREA FRIDAY AND SATURDAY AS THE TROF AND COLD FRONT MOVE EAST. TEMPS WILL BE WELL ABOVE NORMALS TODAY AND DROP TO NEAR OR BELOW NORMALS FRIDAY AND SATURDAY. ZELZER SATURDAY NIGHT THROUGH THURSDAY NIGHT...MEDIUM RANGE MODELS ARE GENERALLY IN GOOD AGREEMENT...BUT THERE ARE SOME DIFFERENCES TOWARD THE END OF THE PERIOD. AS THE PACIFIC WEATHER SYSTEM EXITS THE AREA SATURDAY NIGHT...THE RESULTING FLOW ALOFT WILL TRANSLATE DOWN TO WESTERLY DOWNSLOPE WINDS AT THE SURFACE FOR SLIGHTLY ABOVE NORMAL LOW TEMPERATURES AND LITTLE CHANCE FOR PRECIPITATION. A WEAK UPPER LEVEL RIDGE OF HIGH PRESSURE WILL THEN DEVELOP OVER THE TFX CWA ON SUNDAY...WHICH WILL ALLOW TEMPERATURES TO WARM CLOSER TO NORMAL. A LITTLE MONSOONAL MOISTURE WILL BE DRAWN INTO THE SOUTHERN HALF OF THE AREA AS WELL...FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THERE. ANOTHER UPPER LEVEL LOW PRESSURE TROUGH WILL THEN DEEPEN OFF THE PACIFIC NORTHWEST COAST AND GRADUALLY MOVE ONSHORE SUNDAY NIGHT THROUGH TUESDAY. THIS WILL SET UP AN INCREASINGLY MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT OVER THE AREA. TEMPERATURES WILL ALSO WARM TO ABOUT 5-10 DEGREES ABOVE NORMAL DURING THIS TIME...AS AN INVERTED THERMAL SURFACE TROUGH ALSO DEVELOPS OVER THE AREA. THE MOIST AND UNSTABLE FLOW WILL COMBINE WITH THE FOCUSING MECHANISM OF THE SURFACE TROUGH FOR AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS. THE MODELS BEGIN TO DIFFER AT THIS POINT. THE GFS KEEPS THE UPPER TROUGH IN PLACE OVER THE PACIFIC NORTHWEST TUESDAY NIGHT INTO WEDNESDAY...WHILE THE GEM/ECMWF LIFT THE UPPER LEVEL LOW PRESSURE CENTER NORTHEAST INTO CANADA. BY LIFTING THE LOW OUT OF THE AREA...THE GEM/ECMWF BRING A QUICK SHOT OF SHOWERS/THUNDERSTORMS TO THE AREA TUESDAY NIGHT...BUT RAPIDLY DECREASE THE ACTIVITY IN THE WAKE OF THE FEATURE ON WEDNESDAY. ON THE OTHER HAND...THE GFS KEEPS A GOOD CHANCE OF SHOWERS/THUNDERSTORMS AROUND INTO AT LEAST THURSDAY WITH THE SOUTHWESTERLY FLOW ALOFT STILL IN PLACE. WITH THIS DISCREPANCY...HAVE DECIDED TO KEEP THE GOOD CHANCE OF SHOWER/THUNDERSTORM ACTIVITY IN PLACE THROUGH THE END OF THE PERIOD AND SEE WHAT FUTURE MODEL RUNS SHOW. AS THE UPPER TROUGH SHIFTS EAST...THE THERMAL SURFACE TROUGH WILL ALSO SLOWLY SHIFT EAST...FOR VERY GRADUALLY COOLING TEMPERATURES THROUGH THE END OF THE PERIOD. COULSTON && .AVIATION... UPDATED 1210Z. VFR CONDITIONS ARE EXPECTED TO CONTINUE ACROSS THE AREA THROUGH AT LEAST 12Z FRIDAY...UNLESS SPECIFIED BELOW. AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL KEEP THE AREA MOSTLY CLEAR WITH LIGHT WINDS FOR MOST OF TODAY. AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE INTO THE PACIFIC NORTHWEST AFTER 21Z...SHIFTING THE FLOW ALOFT TO A MORE MOIST AND UNSTABLE SOUTHWESTERLY FLOW. THIS WILL LIKELY TRIGGER ISOLATED THUNDERSTORMS OVER THE MOUNTAIN AREAS. THE THUNDERSTORM ACTIVITY WILL INCREASE MORESO AND SPREAD EAST ACROSS THE AREA AFTER 00Z AS THE COLD FRONT ASSOCIATED WITH THE UPPER TROUGH MOVES INTO WESTERN MONTANA. THE MAIN THREAT FROM THESE STORMS WILL BE GUSTY WINDS...BUT BETTER LOW LEVEL MOISTURE IN THE EAST (KHVR KLWT) WILL CAUSE SOME OF THE STORMS THERE TO HAVE BRIEF HEAVY RAINFALL (CAUSING MVFR CONDITIONS) AND POSSIBLY HAIL. AS THE COLD FRONT MOVES THROUGH THE AREA OVERNIGHT...SURFACE WINDS WILL BECOME MORE BREEZY OUT OF THE WEST IN THE WAKE OF THE FRONT WITH DECREASING CLOUDS AND SHOWER/THUNDERSTORM ACTIVITY. COULSTON && .HYDROLOGY... TEMPERATURES WILL CONTINUE TO WARM THURSDAY WHICH WILL INCREASE SNOWMELT RATES OUT OF THE MOUNTAINS. RESERVOIRS ACROSS THE AREA ALSO REMAIN NEAR CAPACITY WITH UNUSUALLY HIGH OUTFLOWS. IT IS POSSIBLE THAT THE AMOUNTS OF WATER RELEASED COULD INCREASE TO HANDLE THE INCREASED SNOWMELT...WHICH WOULD TRANSLATE TO INCREASES IN WATER LEVELS ON DOWNSTREAM WATERWAYS. MANY RIVERS AND STREAMS ARE RUNNING HIGH AND ANY ADDITIONAL WATER TO THEM COULD CAUSE THEM TO BECOME BANKFULL OR EVEN GO OUT OF THEIR BANKS. && .PRELIMINARY POINT TEMPS/POPS... GTF 91 56 78 45 / 10 20 10 10 CTB 88 54 71 45 / 0 20 10 10 HLN 92 57 79 47 / 20 40 10 10 BZN 89 52 85 44 / 20 40 20 10 WEY 81 41 73 36 / 30 30 40 30 DLN 84 52 81 43 / 30 40 10 10 HVR 92 57 81 47 / 0 40 10 10 LWT 85 55 79 44 / 20 30 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... FLOOD HIGHLIGHTS REMAIN IN EFFECT FOR PORTIONS OF THE AREA UNTIL FURTHER NOTICE. && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 7, 4:02 AM MDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 402 AM MDT THU JUL 7 2011 MTZ012-015-055-081130- CASCADE-MADISON-GALLATIN- 402 AM MDT THU JUL 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT FLOOD HIGHLIGHTS REMAIN IN EFFECT ACROSS PORTIONS OF THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FLOOD HIGHLIGHTS WILL REMAIN IN EFFECT ACROSS PORTIONS OF THE REGION UNTIL FURTHER NOTICE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ008>011-013-014-044>054-081130- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- 402 AM MDT THU JUL 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 7, 7:47 AM MDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 747 AM MDT THU JUL 7 2011 MTZ051-071430- FERGUS MT- 747 AM MDT THU JUL 7 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FERGUS COUNTY UNTIL 830 AM MDT... AT 744 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHEAST OF JUDITH GAP...OR 19 MILES SOUTHWEST OF LEWISTOWN...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... FORESTGROVE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4670 10969 4687 10978 4710 10903 4679 10890 TIME...MOT...LOC 1347Z 250DEG 29KT 4682 10957 NL
Local storm report, Jul 7, 8:32 AM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
832 AM MDT THU JUL 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 AM HAIL 7 W FORESTGROVE 47.01N 109.23W
07/07/2011 E0.50 INCH FERGUS MT TRAINED SPOTTER
HAIL QUARTER TO HALF INCH IN DIAMETER AND HEAVY RAIN.
&&
NJLSpecial weather statement, Jul 7, 8:47 AM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
847 AM MDT THU JUL 7 2011
MTZ051-071530-
FERGUS MT-
847 AM MDT THU JUL 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FERGUS COUNTY UNTIL
930 AM MDT...
AT 844 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST
OF GRASS RANGE TO 23 MILES SOUTHWEST OF GRASS RANGE...AND MOVING EAST
AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
GRASS RANGE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4730 10855 4726 10860 4726 10871 4719 10870
4717 10873 4711 10873 4710 10860 4675 10861
4674 10863 4674 10913 4721 10918 4741 10831
4731 10831
TIME...MOT...LOC 1447Z 277DEG 29KT 4711 10902 4673 10898
NLThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:47 AM MDT | Special Weather Statement | TFX | Fergus | 43 min |
| Jul 7, 8:47 AM MDT | Special Weather Statement | TFX | Petroleum | 43 min |
| Jul 7, 11:59 AM MDT | Special Weather Statement | TFX | Judith Basin | 46 min |
| Jul 7, 12:39 PM MDT | Special Weather Statement | TFX | Wheatland | 51 min |
| Jul 7, 1:33 PM MDT | Special Weather Statement | TFX | Fergus | 72 min |
| Jul 7, 1:53 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 41 min |
| Jul 7, 2:39 PM MDT | Special Weather Statement | TFX | Wheatland | 51 min |
| Jul 7, 2:56 PM MDT | Flash Flood Warning | TFX | Fergus, Judith Basin | 3 hr |
| Jul 7, 2:57 PM MDT | High Wind Warning | TFX | 36 hr | |
| Jul 7, 3:51 PM MDT | Special Weather Statement | TFX | Blaine | 54 min |
| Jul 7, 5:11 PM MDT | Areal Flood Warning | TFX | Madison | 35 min |
| Jul 7, 5:37 PM MDT | Special Weather Statement | TFX | Blaine | 53 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.